MAUDE Adverse Event Report: PHILIPS MEDIZIN SYSTEME BÖBLINGEN GMBH AVALON FETAL MONITOR FM50; AVALON FM50 FETAL MONITOR

PHILIPS MEDIZIN SYSTEME BÖBLINGEN GMBH AVALON FETAL MONITOR FM50; AVALON FM50 FETAL MONITOR
Model Number AVALON FM50 FETAL MONITOR
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code Respiratory Acidosis (2482)
Date of Event 01/31/2025
Type of Reportable Event Death
Event or Problem Description
It was reported the patient was born with severe acidosis and cared for immediately but passed away after 55 minutes.The user thought the problem may have been that the device switched the fetal and maternal pulse on the printed trace.The device remains in use.No other clinical information or medical intervention was reported; therefore, good faith efforts are being performed.
 
Additional Manufacturer Narrative
A philips field service engineer (fse) went onsite, and the device passed operating and performance tests.The fse recovered the internal logs of the device for analysis.The philips is in the process of obtaining additional information concerning this event and the complaint is still under investigation.A final report will be submitted once the investigation is complete.Section e reporter phone #: (b)(6).
 
Event or Problem Description
Philips received a complaint on the avalon fm50 fetal monitor indicating that a patient was born with severe acidosis and cared for immediately but passed away after 55 minutes.The user thought the problem may have been that the device switched the fetal and maternal pulse on the printed trace.The patient presented to the emergency department at 10:59 due to loss of amniotic fluid and regular contractions, with fetal movement and fetal heart rate (fhr) present.Fhr was monitored through 14:30 when the patient took a bath until 16:35 without fetal monitoring.At 16:45, the fhr was again monitored with a fhr at 120 bpm.At 17:45, the fhr was in the 140s with late decelerations at 100bpm, and at 18:45, the fhr was 'not well captured' due to patient movement, with fhr at 140 bpm and variable decelerations to 100bpm.At 18:55, the fhr was not picked up and a sensor wire was implemented at 19:00, with fhr at 140bpm.At 19:55, it was indicated the fhr was ¿not well captured¿ and the baby was delivered at 20:05 with apgars at 0/0/0.Resuscitation was attempted through 21:45, but death was declared due to the total absence of spontaneous cardiac activity.
 
Additional Manufacturer Narrative
The complaint was escalated for technical investigation, and the chronology of the event was reviewed by a clinical scientist.It was indicated the mother at 37+4 weeks gestation with a normal pregnancy presented due to broken water with regular contractions.The apgar of the baby at birth was 0/0/0.During the course of labor, visual and audible alarms were present for tachycardia, bradycardia, and coincidence or cross-channel verification (ccv) parameters.Based on the chronology provided, the documentation does not describe acknowledgement/handling of alarms.It was documented that fhr was difficult to find at times.At 1900, the wireless transducer was exchanged for a wired transducer; however, the toco + maternal pulse (mp) transducer was not applied from 1910-1946; therefore, the ccv functionality would not alarm during this time period due to no maternal input and other means of measuring maternal pulse were not described in the documentation.It remained unclear if the staff was working with the fm50 monitor or the non-philips central monitor during labor.At 1946, the toco +mp was applied with traces of 80-95 bpm registered three times during a period of one minute each by the transducer.It could not be concluded this heart rate was fhr since the maternal pulse had been >100bpm since fetal monitoring started.Ccv alarms were activated at one point.Additional chronology was reviewed by the clinical scientist through the time of birth was noted.The conclusion is as follows: "the ctg-recordings of the avalon fm 50 ran for approximately 4 hours.Coincidence alarming and bradycardia alarming were active and regularly triggered.The available documentation and information show that there was some difficulty in deriving the fhr, especially when the woman in labor was mobile and in an ¿all fours¿ position.However, no evidence is available from the provided sources, that a countercheck of the maternal pulse has been performed.By the recordings of the fetal monitor, it was confirmed that no spo2 finger sensor nor a maternal electrocardiogram (mecg) has been used.According to the information provided by the hospital, during the period of ccv alarming, an obstetric sonography of the fetal condition has not been performed.There is no evidence that a countercheck of the maternal pulse by manual determination of the maternal pulse was compared with the fetal heart rate sound signals from the us transducer.The registered maternal pulse of the woman in labor was mainly above 110 bpm and therefore causing ccvs on a regular basis if the toco+mp transducer was applied, which has not been the case during about 50 minutes in total.Based on the information available and the testing conducted, the device was providing coincidence and other alarms throughout the course of labor.There was no issue found with the device.The reported problem was not confirmed.The device was confirmed to be operating per specifications and no failure was identified.

Brand Name
AVALON FETAL MONITOR FM50
Common Device Name
AVALON FM50 FETAL MONITOR
Manufacturer (Section D)
PHILIPS MEDIZIN SYSTEME BÖBLINGEN GMBH
hewlett-packard-str. 2,
b1-3/d6
boblingen 71034
GM  71034
Manufacturer (Section G)
PHILIPS MEDIZIN SYSTEME BÖBLINGEN GMBH
hewlett-packard-str. 2,
b1-3/d6
boblingen 71034
GM   71034
Manufacturer Contact
hauke schik
hewlett-packard-str. 2,
b1-3/d6
boblingen 71034
GM   71034
70314632031
MDR Report Key21734289
Report Number9610816-2025-000260
Device Sequence Number19860881
Product Code HGM
UDI-Device Identifier00884838000438
UDI-Public(01)00884838000438
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K140535
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial,Followup
Report Date (Section B) 06/20/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberAVALON FM50 FETAL MONITOR
Device Catalogue Number865071
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/06/2025
Supplement Date Received by Manufacturer05/29/2025
Initial Report FDA Received Date03/31/2025
Supplement Report FDA Received Date06/20/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/16/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient SexUnknown